Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 9, 2009Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2009, 7:57 PM CDT for Butler County, Cowley County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2009, 7:57 PM CDT (00:57 UTC)
Expired
Jun 9, 2009, 8:08 PM CDT
In force
11 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100057
SVRICT
KSC015-035-100130-
/O.NEW.KICT.SV.W.0178.090610T0057Z-090610T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 830 PM CDT.

* AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR UDALL...OR 9 MILES NORTHWEST OF WINFIELD...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  UDALL...WINFIELD...ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

&&

LAT...LON 3722 9704 3729 9714 3741 9715 3743 9714
      3754 9692 3733 9679
TIME...MOT...LOC 0056Z 243DEG 22KT 3737 9707

$$

BILLINGS
1 follow-up statement
000 
WWUS53 KICT 100108
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT TUE JUN 9 2009

KSC015-035-100119-
/O.CAN.KICT.SV.W.0178.000000T0000Z-090610T0130Z/
BUTLER KS-COWLEY KS-
808 PM CDT TUE JUN 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND
SOUTHERN BUTLER COUNTIES HAS BEEN CANCELLED...

AT 808 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3722 9704 3729 9714 3741 9715 3743 9714
      3754 9692 3733 9679
TIME...MOT...LOC 0109Z 243DEG 22KT 3740 9698

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:10 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 9, 6:10 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT TUE JUN 9 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE NUMEROUS BOUNDARIES ACROSS SOUTHERN KANSAS...WITH
CONVECTION ONGOING AND EXPECTED TO CONTINUE INTO THE NIGHT. KICT
AND KCNU HAVE THE BEST CHANCE FOR THUNDERSTORMS...AND HAVE
INDICATED THIS IN THE TAFS. SOUNDINGS ARE INDICATING LOW CLOUDS
NORTH OF THESE BOUNDARIES...AND SOME FOG AS WELL AT
KRSL...KSLN...KHUT AND KICT...BUT AT THIS TIME DOES NOT LOOK LIKE
IT WILL BE DENSE FOG AS WINDS WILL NOT BE FROM A FAVORABLE
SOUTHERLY/SOUTHEASTERLY DIRECTION. WILL KEEP MVFR VISIBILITIES IN
THE FORECAST FOR NOW.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT TUE JUN 9 2009/

DISCUSSION...

MAIN FORECAST CONCERNS ARE THUNDERSTORM/SEVERE WEATHER CHANCES OVER
THE NEXT SEVERAL DAYS.

TONIGHT:
CONVECTION THAT WAS ONGOING THIS MORNING OVER NORTHERN/NORTHEASTERN
KANSAS HAS MOVED INTO SOUTHEAST KANSAS/SOUTHERN MISSOURI THIS
AFTERNOON. THERE IS AN OUTFLOW BOUNDARY MOVING SOUTHWARD THROUGH
SOUTH CENTRAL KANSAS...WITH A WARM FRONT STRETCHING WEST TO EAST
NEAR THE OKLAHOMA BORDER. CONDITIONS ARE FAVORABLE ACROSS SOUTHERN
KANSAS FOR SUPERCELLS...WITH TORNADOES POSSIBLE AS THE STORMS ARE
ROOTED IN THE BOUNDARY LAYER. VISIBLE SATELLITE SHOWS THAT CUMULUS IS
GROWING ACROSS SOUTHERN KANSAS...AND THE CAP IS WEAKENING. WOULD
EXPECT THUNDERSTORM INITIATION WITHIN THE NEXT HOUR OR TWO.

WEDNESDAY-THURSDAY:
AN UPPER LEVEL SYSTEM WILL COME THROUGH ON WEDNESDAY...WITH
CONTINUING CHANCES FOR THUNDERSTORMS. THE MAIN COLD FRONT WILL PUSH
THROUGH LATE ON WEDNESDAY...AND WILL ALLOW HIGH PRESSURE TO BUILD AT
THE SURFACE FOR THURSDAY. MODELS ARE FAIRLY CONSISTENT WITH THIS
PART OF THE FORECAST...SO WILL KEEP THE FORECAST PRETTY CLOSE TO
WHAT WAS INHERITED. HIGHS NEAR NORMAL ARE EXPECTED ON THURSDAY
BEHIND THE COLD FRONT.

FRIDAY-MONDAY:
ZONAL FLOW TRANSITIONS INTO WEAK RIDGING OVER THE MIDDLE PART OF THE
COUNTRY DURING THE WEEKEND...WITH A TROUGH STILL OFF THE WEST COAST.
DURING THIS PERIOD...SEVERAL WEAK DISTURBANCES WILL EJECT OFF THE
TROUGH AND IT COULD BE A FAIRLY UNSETTLED PERIOD. THESE DISTURBANCES
ARE DIFFICULT TO TIME...ESPECIALLY SEVERAL DAYS OUT...BUT SMALL
THUNDERSTORM CHANCES SEEM REASONABLE FOR MOST PERIODS. CONFIDENCE IS
LOW IN WHICH PERIODS WILL SEE PRECIPITATION...BUT WE CAN ADD MORE
DETAIL AS EACH DAY APPROACHES. TEMPERATURES LOOK QUITE WARM AGAIN BY
THE END OF THE WEEKEND...WITH 90S RETURNING TO MOST OF THE FORECAST
AREA BY MONDAY.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  60  77 /  50  40  60  10
HUTCHINSON      62  80  59  77 /  50  30  50  10
NEWTON          63  79  59  75 /  50  40  50  10
ELDORADO        63  83  60  75 /  60  40  50  10
WINFIELD-KWLD   68  88  61  77 /  60  40  60  10
RUSSELL         57  73  56  76 /  50  30  50  10
GREAT BEND      59  75  57  77 /  40  30  50  10
SALINA          61  76  58  77 /  60  30  40  10
MCPHERSON       62  77  58  76 /  50  30  50  10
COFFEYVILLE     70  88  61  79 /  60  40  70  20
CHANUTE         69  85  61  76 /  60  40  70  20
IOLA            67  83  61  75 /  60  40  70  20
PARSONS-KPPF    70  88  61  77 /  60  40  70  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 4:16 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE JUN 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS IN PROGRESS IN EASTERN KANSAS THIS AFTERNOON SHOULD
CONTINUE MOVING SOUTHEAST. HAIL UP TO QUARTER SIZE HAIL AND WINDS
TO 60 MPH ARE THE PRIMARY THREATS WITH THESE STORMS.

A WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO HUTCHINSON
LINE DURING LATE THIS AFTERNOON. THIS WILL ALLOW FOR THE
ATMOSPHERE TO BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AS A DRYLINE MOVES IN FROM THE SOUTHWEST. THE GREATEST
THREAT OF STORMS LOOKS TO BE SOUTH OF INTERSTATE 70. THE MAIN
THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL GREATER THAN
BASEBALL SIZE...DAMAGING SEVERE WINDS...AND POSSIBLE SIGNIFICANT
TORNADOES. THE GREATEST THREAT AREA SHOULD BE ACROSS SOUTH CENTRAL
KANSAS. THE STORMS SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT
AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.

THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY
MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH
MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Local storm report, Jun 9, 7:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 S BURDEN              37.26N 96.75W
06/09/2009  E0.88 INCH       COWLEY             KS   BROADCAST MEDIA

&&

DUNTEN
Local storm report, Jun 9, 7:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     BURDEN                  37.31N 96.75W
06/09/2009  M58 MPH          COWLEY             KS   BROADCAST MEDIA

&&

DUNTEN
Local storm report, Jun 9, 7:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     6 SSE WELLINGTON        37.18N 97.37W
06/09/2009  E60 MPH          SUMNER             KS   TRAINED SPOTTER

&&

DUNTEN
Local storm report, Jun 9, 7:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 ENE WELLINGTON        37.30N 97.31W
06/09/2009  E1.50 INCH       SUMNER             KS   TRAINED SPOTTER

&&

DUNTEN
Local storm report, Jun 9, 7:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             4 W NEODESHA            37.42N 95.75W
06/09/2009  E0.88 INCH       WILSON             KS   FIRE DEPT/RESCUE

&&

DUNTEN
Local storm report, Jun 9, 7:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 SW UDALL              37.37N 97.14W
06/09/2009  E1.00 INCH       SUMNER             KS   LAW ENFORCEMENT

&&

DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:03 PM CDTSevere Thunderstorm WarningICTSumner57 min
Jun 9, 7:14 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Neosho61 min
Jun 9, 7:17 PM CDTFlash Flood WarningICTElk, Wilson6 hr
Jun 9, 7:24 PM CDTFlash Flood WarningICTNeosho, Wilson4 hr
Jun 9, 7:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner31 min
Jun 9, 7:50 PM CDTAreal Flood WarningICTLabette, Montgomery5 hr
Jun 9, 8:10 PM CDTFlash Flood WarningICTLabette, Montgomery6 hr
Jun 9, 8:14 PM CDTSevere Thunderstorm WarningICTLabette, Neosho31 min
Jun 9, 10:55 PM CDTAreal Flood WarningICTNeosho8 hr
Jun 10, 1:14 AM CDTAreal Flood WarningICTWilson4 hr
Jun 10, 1:37 AM CDTAreal Flood WarningICTMontgomery5 hr
Jun 10, 6:32 AM CDTRiver Flood WarningICTLabette, Neosho26 hr
Jun 10, 8:17 AM CDTRiver Flood WarningICTNeosho12 hr
Jun 10, 8:17 AM CDTRiver Flood WarningICTLabette36 hr
Jun 10, 12:26 PM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 6 more13 hr
Jun 10, 4:58 PM CDTSevere Thunderstorm WarningICTLabette32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.